Use of an animal tranquilizer known as xylazine, or “Tranq,” is becoming more popular in Ohio for illicit drug use involving fentanyl, the U.S. Drug Enforcement Administration said.
The agency said it is seeing a “sharp increase in the trafficking of fentanyl mixed with xylazine.” Xylazine is a non-opiate sedative, analgesic, and muscle relaxant, and its only FDA-approved use is for veterinary use. Also known as “Tranq,” it has been increasingly identified as a cutting agent /adulterant in the illicit drug supply, often mixed with fentanyl, the agency said.
“Xylazine is making the deadliest drug threat our country has ever faced, fentanyl, even deadlier,” said DEA administrator Anne Milgram. “DEA has seized xylazine and fentanyl mixtures in 48 of 50 States. The DEA Laboratory System is reporting that in 2022 approximately 23% of fentanyl powder and 7% of fentanyl pills seized by the DEA contained xylazine.”
Since xylazine is not an opioid, naloxone (Narcan) does not reverse its effects, putting users of xylazine and fentanyl drug mixtures at a higher risk of suffering a fatal drug poisoning. The agency still recommends administering naloxone if someone might be suffering a drug poisoning.
The drug is showing up in local toxicology screenings, but public health experts are not seeing a sharp increase in the region.
“In speaking to the crime lab and the coroner’s office, we have seen xylazine in some of the (toxicology) screens for a few of our overdoses for 2023. It’s not the cause of the death, but it is a factor,” said Dawn Schwartz, Community Overdose Action Team project manager. “We have it here in Montgomery County. To what extent, we’re not sure how much it’s in Montgomery County, but we definitely know it’s here.”
Fentanyl can produce delayed reduced respiratory function, or respiratory depression, and respiratory arrest, according to the Centers for Disease Control. Xylazine furthers that respiratory depression, Schwartz said.
“Typically, when someone’s in an overdose and Narcan is given to that person, it helps bring the person out of the overdose by helping with the respiratory system. The xylazine, because it’s an animal sedative, it further depresses the respiratory system and that’s why Narcan is not working to bring a person out of an overdose where xylazine is present,” Schwartz said.
Xylazine has been detected in the region for last one or two years, but public health officials say that is because they didn’t have testing capabilities for the drug prior to then. It has been used in illicit drug use in the U.S. and Puerto Rico for approximately 20-plus years.
“Now we have ways for our crime lab to test for it, and they are getting more aggressive with testing for that to see what exactly in the drugs that are causing our overdoses,” Schwartz said.
The Butler County General Health District is aware of the current use and have been seeing the signs of xylazine, but they are not seeing an increase in use of the drug.
“We have been treating wounds at our Syringe Service Programs (SSP) that resemble xylazine use and have not noticed a rapid increase in the amount of these wounds,” said Erin Smiley, health promotion director with the Butler County General Health District. ”At this time, we have not seen an increase in fatal overdoses or hospital admissions due to overdoses. Our current focus is on educating our community on xylazine and believe it is a growing public health concern.
The Clark County Combined Health District is also aware of the use of xylazine in their region, but they have not had recent deaths attributed to the drug.
“We have been made aware of some anecdotal evidence from our clinic staff that xylazine may be being used in illicit drugs here in Clark County, and that use has increased over previous months. But we do not have any confirmed deaths attributed to xylazine in 2022,” said Nate Smith, communications coordinator with the Clark County Combined Health District.
“If you are buying any drug illegally off the street, you have the risk of overdosing,” Schwartz said. Schwartz recommended practicing harm reduction or seeking treatment to reduce the risks of overdosing.
Over 100,000 people in the U.S. died between August 2021 and August 2022 from drug poisonings, according to the CDC, with 66% of those deaths involving synthetic opioids like fentanyl.